New York, 2002

Damaging Wind in New York, June 23, 2002

June 23, 2002 · NWS BGM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 23, 2:25 PM EST, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 23, 2:25 PM EST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
325 PM EDT SUN JUN 23 2002

SKIES PARTLY CLOUDY AROUND THE AREA WITH A COUPLE OF TSTORMS ACROSS
NE PA. A SHORTWAVE IS CURRENTLY MOVING INTO WRN NY...BUT NO
CONVECTION HAS DEVELOPED AHEAD OF IT YET. ATMOSPHERE IS UNSTABLE WITH
CAPES IN THE 1500-2000 RANGE...SO A FEW STORMS COULD STILL DEVELOP
LATER THIS AFTERNOON. WIND FIELD IS STRONGEST ACROSS NRN ZONES...SO
THAT AREA HAS THE BEST CHANCE AT SEEING SEVERE WX. COLD FRONT WILL
MOVE INTO NRN ZONES A LITTLE AFTER MIDNIGHT...AND WILL BE ENTERING
NE PA BY 12Z...SO WILL KEEP MENTION OF TSTORMS OVERNIGHT.

MONDAY..FRONT MOVES THROUGH SRN AND WRN PORTIONS OF THE AREA DURING
THE MORNING...SO WILL INCLUDE MENTION OF MORNING TSTORMS IN THOSE
ZONES. BEHIND THE FRONT...SKIES WILL BECOME MOSTLY SUNNY WITH
DEWPOINTS FALLING INTO THE 50S. FRONT WILL STALL CLOSE TO A BUF-PHL
LINE...SO THE CONVECTION SHOULD STAY TO OUR WEST MON AFTERNOON.

MON NIGHT..FRONT BEGINS TO MOVE BACK EAST AS A WARM FRONT...SO WILL
ADD A CHANCE OF TSTORMS INTO WRN AND SRN ZONES AFTER MIDNIGHT. ERN
ZONES SHOULD START OFF MOSTLY CLEAR WITH LOW DEWPOINTS...SO EXPECT
TEMPS IN VALLEY LOCATIONS TO GET WELL DOWN INTO THE 50S.

TUESDAY..WARM/HUMID AIR MOVES BACK IN WITH A CHANCE OF TSTORMS
ACROSS THE ENTIRE AREA. WILL MENTION HEAVY RAINFALL IN ZONES SINCE
PWS WILL BE BETWEEN 1.5 AND 1.75.

EXTENDED (TUE NIGHT-SUN)..WARM/UNSETTLED WX WILL CONTINUE THROUGH
THU AFTERNOON WHEN A COLD FRONT MOVES THROUGH...BRINGING
COOLER/DRIER AIR FOR THE WEEKEND.

WORK ZONES OUT. ZONES BY 345 PM.

.BGM...NONE.

VAN AUSDALL

In the hours before

Special weather statement, Jun 23, 3:48 PM EST, 2 hours 9 minutes before
NYZ009-037-036-018-240300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
448 PM EDT SUN JUN 23 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 1100 PM EDT FOR THE FOLLOWING COUNTIES:

ONEIDA NY...
MADISON NY...
ONONDAGA NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM
EDT.

The radar

The Binghamton radar (KBGM), 42 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chenango

When
June 23, 5:57 PM EST
Where
Chenango County, Bainbridge
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
42.283, -75.483

Trees down in Afton and Bainbridge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305316.